Arizona, 2008

Damaging Wind in Arizona, July 26, 2008

July 26, 2008 · NWS PSR · 1 event in 1 county or zone

Brief strong winds caused isolated damage to parts of the Southeast Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

Brief strong winds caused isolated damage to parts of the Southeast Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Jul 26, 3:40 PM MST, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 26, 3:40 PM MST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
340 PM MST SAT JUL 26 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
ENOUGH MOISTURE REMAINS FOR A CHANCE OF SHOWERS AND THUNDERSTORMS
MAINLY IN SOUTH-CENTRAL ARIZONA THROUGH THIS EVENING...AND MAINLY
OVER THE HIGHER TERRAIN EAST OF PHOENIX SUNDAY AFTERNOON AND EVENING.
RELATIVELY DRIER AIR FROM THE WEST IS EXPECTED TO CONFINE A SLIGHT
CHANCE OF SHOWERS AND THUNDERSTORMS TO SOUTHWEST ARIZONA EASTWARD
SUNDAY...AND MAINLY TO THE HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA
MONDAY AND TUESDAY...THEN LITTLE CHANGE IS EXPECTED AT LEAST THROUGH
MID WEEK. HIGH PRESSURE ALOFT IS EXPECTED TO MOVE OVER OUR AREA FROM
THE SOUTHWEST WITH AFTERNOON HIGH TEMPERATURES RISING A FEW DEGREES
BY MID WEEK.

&&

.DISCUSSION...
THE CIRCULATION ASSOCIATED WITH THE REMAINS OF DOLLY WAS LOCATED IN
FAR SOUTH-CENTRAL NEW MEXICO NORTH OF EL PASO THIS AFTERNOON. THE
CIRCULATION IS EXPECTED TO MOVE ONLY VERY SLOWLY NORTHEAST OVER
SOUTHEAST AND EAST-CENTRAL NEW MEXICO THE REST OF THE WEEKEND.
THUS...DOLLY WILL HAVE NO DIRECT EFFECT ON OUR AREA.

MOISTURE REMAINS OVER OUR AREA...PARTICULARLY SOUTH-CENTRAL ARIZONA.
AS A RESULT...THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH
THIS EVENING. WITH A FLOW ALOFT FROM THE NORTHWEST...STORMS OVER
YAVAPAI COUNTY THIS AFTERNOON ARE LIKELY TO MOVE INTO AT LEAST FAR
NORTH PORTIONS OF MARICOPA COUNTY...AND POSSIBLY DEVELOPING INTO THE
GREATER PHOENIX AREA THIS EVENING. JUST ENOUGH MOISTURE IS AVAILABLE
FOR A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS IN SOUTHEAST
CALIFORNIA AND SOUTHWEST ARIZONA THROUGH THIS EVENING.

IT LOOKS AS IF RELATIVELY DRIER AIR TO THE WEST OF A HIGH PRESSURE
CENTER ALOFT OVER NORTHERN BAJA CALIFORNIA WILL MOVE FROM THE
SOUTHWEST AND WEST OVER OUR AREA SUNDAY THROUGH TUESDAY. AS A
RESULT...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS WILL BE
CONFINED TO SOUTHWEST ARIZONA EASTWARD SUNDAY...AND MAINLY TO THE
HIGHER TERRAIN OF SOUTH-CENTRAL ARIZONA MONDAY AND TUESDAY...THEN
LITTLE CHANGE IS EXPECTED AT LEAST THROUGH MID WEEK.

THE HIGH PRESSURE CENTER IS EXPECTED TO MOVE NORTHEAST OVER ARIZONA
BY WEDNESDAY AND THURSDAY AND TO COLORADO BY THE WEEKEND WITH A FLOW
ALOFT FROM THE EAST AND SOUTHEAST OVER OUR AREA. ONLY ENOUGH MOISTURE
IS EXPECTED TO SEEP BACK INTO OUR AREA FOR A SLIGHT CHANCE OF MAINLY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS...MOST OF WHICH ARE
EXPECTED TO BE OVER THE HIGHER TERRAIN EAST OF THE GREATER PHOENIX
AREA. AS THE HIGH PRESSURE CENTER MOVES OVER OUR AREA...AFTERNOON
HIGH TEMPERATURES ARE EXPECTED TO RISE A FEW DEGREES HIGHER BY MID
WEEK.

&&

.AVIATION...
PHX AREA...THUNDERSTORMS APPEAR TO BE MOST LIKELY ACROSS THE NORTH
VALLEY LATE THIS AFTERNOON AS AN OUTFLOW BOUNDARY FROM DISTANT
ACTIVITY HELPS TO INITIATE STORMS ACROSS NORTHERN MARICOPA COUNTY.
MOST LIKELY SCENARIO IS THAT A GUST FRONT FROM SUBSEQUENT CONVECTION
WILL MOVE THROUGH KPHX AND POSSIBLY KIWA. LOOKING AHEAD...MODELS
CONTINUE TO INDICATE THAT THE NEXT FEW DAYS WILL BE DRIER...WITH
THUNDERSTORMS CONFINED MAINLY TO THE AREAS WELL EAST OF PHOENIX.

SE CA/SW AZ...MAINLY CLEAR SKIES EXPECTED THROUGH THE PERIOD. WINDS
WILL RETAIN A SOUTHERLY COMPONENT AT ALL TAF SITES.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
BEST OPPORTUNITY FOR PRECIP OVER THE NEXT 7 DAYS APPEARS TO BE THIS
WEEKEND. THEREAFTER...PROGS HAVE BECOME MORE CONSISTENT WITH THE
IDEA OF MEAGER STORM ACTIVITY THIS COMING WEEK AS DRIER PACIFIC AIR
TRIES TO MOVE INTO THE FORECAST AREA AND STEERING WINDS BECOME LESS
FAVORABLE TO ADVECT STORMS FROM THE HIGHER TERRAIN TO LOWER
ELEVATIONS. ACCORDINGLY...MINIMUM HUMIDITIES WILL DECREASE AFTER
SUNDAY...THOUGH OVERNIGHT RECOVERY WILL STILL BE GOOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...ELLIS
AVIATION...HIRSCH
FIRE WEATHER...AJ
Hazardous weather outlook, Jul 26, 6:17 AM MST, 12 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
617 AM MST SAT JUL 26 2008

AZZ022-023-027-028-270100-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
617 AM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE AN INCREASING CHANCE FOR SHOWERS AND THUNDERSTORMS
...MAINLY DURING THE EVENING HOURS TONIGHT. LOCALLY HEAVY RAINFALL IS
POSSIBLE WITH THE STRONGER THUNDERSTORMS...AND IT MAY BE SUFFICIENT
TO CAUSE LOCAL FLOODING OF AREA ROADS...STREAMS AND WASHES. THE
STRONGER STORMS MAY ALSO PRODUCE GUSTY WINDS IN EXCESS OF 40 MPH AS
WELL AS DANGEROUS CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS DURING THE PERIOD. THE PRIMARY HAZARD WILL
BE BRIEF HEAVY RAINFALL ALONG WITH GUSTY WINDS IN EXCESS OF 45 MPH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-270100-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
617 AM MST SAT JUL 26 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR SHOWERS AND THUNDERSTORMS...ESPECIALLY
DURING THE LATE AFTERNOON AND EVENING. THE PRESENCE OF ADDED TROPICAL
MOISTURE WILL ALLOW FOR THE POSSIBILITY OF HEAVY RAINFALL WHICH COULD
EASILY LEAD TO FLOODING OF AREA ROADS...STREAMS...WASHES AND OTHER
LOW LYING AREAS. IN ADDITION...THE STRONGER STORMS COULD PRODUCE
GUSTY WINDS GREATER THAN 40 MPH AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CHANCE FOR MAINLY AFTERNOON SHOWERS AND THUNDERSTORMS
THROUGHOUT THE PERIOD...WITH THE BEST THREAT FOR STORMS OCCURRING ON
SUNDAY. THE PRIMARY HAZARD WILL BE LOCALLY HEAVY RAINFALL...ALONG
WITH GUSTY WINDS GREATER THAN 40 MPH. ALSO...THUNDERSTORMS MAY
PRODUCE DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-021-025-026-CAZ030>033-270100-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
617 AM MST SAT JUL 26 2008 /617 AM PDT SAT JUL 26 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS. THE PRIMARY HAZARDS WILL BE BRIEF HEAVY
RAINFALL ALONG WITH STRONG GUSTY WINDS IN EXCESS OF 45 MPH. THE
STRONG WINDS MAY PRODUCE SOME BLOWING DUST AND SAND WHICH COULD LEAD
TO VISIBILITY RESTRICTIONS. ALSO...THUNDERSTORMS CAN PRODUCE DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS ON SUNDAY. PRIMARY HAZARDS WILL BE BRIEF HEAVY RAIN
ALONG WITH GUSTY WINDS IN EXCESS OF 45 MPH. THE AIRMASS WILL BECOME
DRIER AND MORE STABLE MONDAY THROUGH THURSDAY...AND NO WEATHER
HAZARDS ARE EXPECTED DURING THAT PERIOD. MOISTURE IS EXPECTED TO
RETURN BY ABOUT FRIDAY...LEADING TO ANOTHER SLIGHT CHANCE FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

CJB

The radar

The Phoenix radar (KIWA), 10 km away, was scanning. The volume nearest the first event began at 01:29 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Maricopa

When
July 26, 6:30 PM MST
Where
Maricopa County, 3.47 mi W of Chandler Hgts
Measured
52 kt (60 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
33.220, -111.740

Power poles and trees were reported down at Chandler Heights and Greenfield roads, as well as Ocotillo and Higley and at Ocotillo and Power roads.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 108494.